Florida, 2003

Flash Flood in Florida, August 11, 2003

August 11, 2003 · NWS TAE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 12:20 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 12:20 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
120 AM EDT MON AUG 11 2003

.OVERVIEW...SECONDARY IMPULSE ROTATING AROUND THE BASE OF THE UPPER
TROF CONTINUES TO FIRE ISOLATED STORMS ACROSS THE CWA EARLY THIS
MORNING...WITH THE SFC TROF BEGINNING TO SHOW EVIDENCE OF ITS
PROGGED RETROGRESSION WESTWARD. OVER THE COASTAL WATERS...WINDS
CONTINUE MORE UNIFORM OUT OF THE SW AT 5 TO 10 KTS.

.SHORT TERM...LITTLE CHANGE IN THINKING FROM PREVIOUS PACKAGES...AS
THE UPPER TROF OVER THE E IS STILL PROGGED TO FORM A CUTOFF LOW AND
RETROGRADE QUICKLY SOUTHWESTWARD OVER THE NEXT SEVERAL DAYS...WITH
THE BERMUDA HIGH MOVING RAPIDLY WESTWARD TO TAKE ITS PLACE OVER THE
SE U.S. BY THE END OF THE WEEK. AS THE RIDGE AND TROF BOTH MOVE
WEST...THIS WILL INITIALLY PLACE THE TROF AXIS BACK OVER THE
REGION WHICH WILL ACCOUNT FOR HIGHER POPS THROUGH MID WEEK. ONCE THE
RIDGE GAINS A FOOTHOLD LATE IN THE WEEK...DRIER AND WARMER
CONDITIONS ARE EXPECTED. ALSO...WILL CURRENTLY DISCOUNT THE GFSS
CONVECTIVE FEEDBACK SFC LOW DEVELOPMENT NEAR THE CENTRAL GULF COAST
ON TUESDAY AND WEDNESDAY...WHICH IS TRANSLATING INTO ARTIFICIALLY
HIGH POPS FROM THE MAV OVER W PORTIONS OF THE CWA. WITH MORE UNIFORM
SW FLOW BETWEEN 1000-700 MB TODAY...EXPECT THE SEA BREEZE TO
CONTRIBUTE TO THE CONVECTIVE ACTIVITY...BUT STILL ANTICIPATE THE
TROF TO BE THE PREDOMINATE FACTOR. IN ANY EVENT...MODIFYING THE 12
UTC ETA FCST SOUNDING FOR TLH TO T=89, TD=72, YIELDS A PW=1.75 AND
A CAPE=3483 J/KG...WHICH SHOWS SIGNIFICANT DESTABILIZATION FROM THE
PAST COUPLE OF DAYS.

.MARINE...EXPECT GENERALLY UNIFORM CONDITIONS THROUGHOUT THE COASTAL
WATERS...SO WILL CONTINUE WITH ONE GROUP. MAY SEE SOME TIGHTENING OF
THE PRESSURE GRADIENT LATE IN THE WEEK AS A TROPICAL WAVE APPROACHES
FROM THE E.

.FIRE WEATHER...NO CONCERNS.

.EXTENDED...CURRENT PACKAGE LOOKS GOOD...NO CHANGES ANTICIPATED.

PRELIMINARY POINT TEMPS/POPS...

TLH 89 72 87 73/ 40 20 50 20
PFN 89 75 87 75/ 30 20 50 20
DHN 90 72 88 72/ 30 20 50 20
ABY 89 71 87 71/ 40 20 50 20
VLD 90 71 88 71/ 40 20 50 20
CTY 88 72 87 71/ 50 20 50 20

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

GOULD
Hazardous weather outlook, Aug 10, 5:00 AM EST, 20 hours 30 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN AUG 10 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON ALONG
THE SEA BREEZE FRONT AND IN ASSOCIATION WITH A LOW PRESSURE TROUGH
WHICH EXTENDS NORTHEAST TO SOUTHWEST ACROSS THE AREA. ANY
THUNDERSTORMS THAT DEVELOP TODAY ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...BUT A FEW STRONG STORMS COULD FORM.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
A RIDGE OF HIGH PRESSURE OVER THE ATLANTIC WILL GRADUALLY BUILD
WESTWARD OVER THE NEXT SEVERAL DAYS...EVENTUALLY SHIFTING THE
PERSISTENT TROUGH OF LOW PRESSURE TO THE WEST OF OUR REGION. THIS
SHOULD RESULT IN A GRADUAL WARMING TREND AND DECREASE IN AFTERNOON
SHOWER AND THUNDERSTORM COVERAGE BEGINNING BY MID-WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, Aug 11, 12:26 AM EST, 1 hour 4 minutes before
GAZ125>127-110615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 AM EDT MON AUG 11 2003

AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DOUGHERTY COUNTY GEORGIA AND
MOVING EAST SOUTHEAST AROUND 10 MPH. IT WILL LIKELY CROSS ALBANY
INCLUDING THE AIRPORT...BRUSH SOUTHERN LEE COUNTY AND MOVE INTO
WESTERN WORTH COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Walton

When
August 11, 1:30 AM EST to 2:00 AM EST
Where
Walton County, 5 mi E of Freeport
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Four inches of rain in less than three hours flooded a portion of Highway 20 where a foot of water covered the highway. Reported by the Walton County EMA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377931.